Share |

Don't Ignore These Dark Spots on Your Skin!

Hyperpigmentation

Mild forms of dark spots (hyperpigmentation) on the skin are not usually medically significant. Sunspots on the hands of a middle-aged, fair-skinned woman, for example, may be a cosmetic concern to her, but they are typically benign and in no way endanger her health. However, if these spots were to grow or get darker in a dramatic fashion, it would be best to consult a dermatologist to discern if they are in fact harmless or not.

It is wise to be mindful about the risks of skin cancer and watch suspicious moles or dark spots that change in color or character, especially if you have spent a lot of time in the sun. But what other skin-darkening conditions should you be watchful for and not neglect?

Acanthosis Nigricans Acanthosis Nigricans

One of the most common conditions causing hyperpigmentation is called acanthosis nigricans. It usually appears on the entire back of the neck (so it may be hard to observe unless you use a mirror) and involves a visible and distinctive color change. The skin darkens and becomes thickened, but it is smooth. It can also affect the underarms, groin, and knuckle pads. Acanthosis nigricans can be worsened (exacerbated) by sun exposure, weight gain, and certain medications, including steroids or growth hormones. Symptoms usually occur over months to years.

Because the condition does not cause pain or discomfort, it may be easy to overlook. Don’t. Studies show that acanthosis nigricans can be associated with increased insulin resistance, a precursor to adult onset diabetes.

Acanthosis nigricans can also develop on the palms, soles, lips, and inside the mouth. This is an important distinction because when the condition is observed in these specific areas, it is often associated with an undiagnosed, underlying malignancy or cancer. So with this skin disorder, location makes a crucial difference.

If you notice that the skin on the back of your neck is darkening and changing, promptly see your primary care physician to have your blood sugar checked, especially if diabetes or obesity runs in the family. If you catch it early, lose weight, and get out of the diabetes “danger zone,” your skin tone has a better chance of reverting to normal. Once acanthosis nigricans has progressed to the point of severe skin darkening, I’ve never seen it reverse completely, even with the use of bleaching creams and laser therapies.

Common Drug Induced Hyperpigmentation

Sometimes, certain medications can cause well-defined dark, circular patches – with or without blisters – that recur at the same site with each exposure to the medication. Such a reaction to medication is called fixed drug eruption. Many NSAIDs (eg, aspirin, ibuprofen, and naproxen), especially naproxen as well as laxatives containing phenolphthalein, may trigger the formation of these dark, purplish patches that resemble a bruise, or blisters, usually on the legs or in the groin. The spots can appear within hours of taking the medication. Six or fewer lesions occur, frequently only one, and they usually present in one discrete area of the body. The spots do not itch. Once the medication is stopped, the condition begins to resolve, but there is often prolonged presence of the hyperpigmentation.

Minocycline, a medication commonly prescribed for adult acne, can cause a characteristic rash – a darkening with bluish undertones that usually appears on the front of the legs or in facial acne scars. The reaction can even show up in the whites of the eyes (the sclera) and the inside of your lower eyelid (the conjunctiva). This condition typically presents slowly, over the course of a year. The discoloration will fade when the medication is discontinued, and laser treatments are often effective at erasing remaining discoloration in the skin.

Hydrochlorothiazide (HCTZ) is a common ingredient in blood pressure medications and diuretics, and it can cause an overall darkening of the face and increased sensitivity to the sun. The reaction appears within a few months and may be easy to mistake for a light suntan, especially in those who spend a lot of time outside. If you notice your facial skin darkening and you are taking blood pressure or diuretic medication, see your physician to discuss options for alternative medications. Topical applications and lasers are often effective at reversing remaining discoloration once medication is discontinued.

Lupus Erythematosus Lupus Erythematosus

There are many different symptoms of lupus – a chronic, sometimes systemic, autoimmune connective tissue disease that can affect any part of the body. Lupus is more common in women, and the disease affects both light-skinned and dark-skinned people. There are certain forms of lupus erythematosus that affect only the skin (ie, no organs are affected) and often start out looking like dark or red, dry, irregular patches on the face and ears. The discoloration may be aggravated by increased sun exposure. These spots may lose color in the center, and they typically do not go away.

 

If you observe such changes in your skin, it is imperative to consult with your physician to evaluate your health. There are effective therapies available for lupus erythematosus, including topical and oral prescription medications.

Forms of lupus that affect only the skin are not as severe as systemic forms of the disease, which can affect kidneys and other vital organs.

Lichen Planus Lichen Planus

Lichen planus is a common condition that first appears as small, brown patches with a purplish undertone that can appear anywhere on the body. The patches can be extremely itchy, so it is easy to confuse this condition with eczema, which it closely resembles, including the lacy white scale that can form on top. But unlike typical eczema, lichen planus can also cause changes in the nails, such as thickening, and present orally, on the inside of cheeks and gums. In these cases, there is an increased risk of developing squamous cell carcinoma within these affected areas. Also of concern is that there is an overall increased incidence of hepatitis C in people who have lichen planus.

If you observe changes in the skin along with changes in the nails and/or white patches or sores in the mouth, you should immediately see a dermatologist for evaluation. Treatments for lichen planus are extensive, long term, and may include topical steroids, oral medications, light therapy, and laser therapy. There are no self-treatment options for lichen planus; you must be under the care of a physician for proper treatment.

In conclusion, while the vast majority of hyperpigmented and dark spots are completely benign, some may suggest underlying conditions and systemic diseases that should be addressed. Hopefully this helps you  feel a bit more comfortable in identifying which spots warrant a visit to your primary care doctor or dermatologist.

Your rating: None Average: 3.4 (8 votes)

Comments

very good put up, i certainly love this website, keep on it